Complicated hypertension related to the abuse of ephedrine and caffeine alkaloids

Jeffrey A. Berman, Arathi Setty, Matthew J. Steiner, Kenneth Kaufman, Christine Skotzko

Research output: Contribution to journalArticlepeer-review

14 Scopus citations

Abstract

Ephedra containing products (ECPs), which most often contain additional sources of caffeine alkaloids, may be an under-recognized cause of hypertension. ECPs, especially when used in combination or at higher than recommended doses, can cause life-threatening cardiovascular and neurological complications. We present a case of hypertensive encephalopathy with new onset generalized tonic-clonic seizure secondary to concomitant use of two OTC supplements containing a mixture of ephedrine and caffeine alkaloids.

Original languageEnglish (US)
Pages (from-to)45-48
Number of pages4
JournalJournal of Addictive Diseases
Volume25
Issue number3
DOIs
StatePublished - Aug 31 2006

All Science Journal Classification (ASJC) codes

  • Medicine (miscellaneous)
  • Clinical Psychology
  • Psychiatry and Mental health

Keywords

  • Caffeine alkaloids
  • Dietary supplement
  • Ephedra
  • Ephedrine
  • Hypertension
  • Hypertensive encephalopathy
  • Over the counter (OTC)
  • Seizure

Fingerprint Dive into the research topics of 'Complicated hypertension related to the abuse of ephedrine and caffeine alkaloids'. Together they form a unique fingerprint.

Cite this